Texas, 2023Damaging Winds in Texas, July 7, 2023
July 7, 2023 · NWS LUB · 13 events in 9 counties and zones
An upper level high pressure system over El Paso was being partially suppressed by a short wave moving across northern New Mexico on the evening of the seventh. Scattered thunderstorms developed along a surface pressure trough near the Texas/New Mexico state line and drifted eastward during the late afternoon and evening hours as a broken line of thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level high pressure system over El Paso was being partially suppressed by a short wave moving across northern New Mexico on the evening of the seventh. Scattered thunderstorms developed along a surface pressure trough near the Texas/New Mexico state line and drifted eastward during the late afternoon and evening hours as a broken line of thunderstorms. Hot and dry near surface conditions allowed for high cloud bases supporting severe wind gusts underneath thunderstorm activity. Several Texas Tech University West Texas mesonet sites measured severe wind gusts with the strongest activity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 7, 1:36 PM CST, 2 hours 19 minutes earlier.
Area forecast discussion, Jul 7, 1:36 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
236 PM CDT Fri Jul 7 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This evening through Saturday)
Issued at 235 PM CDT Fri Jul 7 2023
A broken line of showers and thunderstorms continues to slowly push
southeastward across the southern South Plains and the Rolling
Plains. This line should continue to slowly wane through the mid
afternoon. Farther west, CU has begun to build across the higher
terrain of southeastern New Mexico on par with model projections as
a result of a weakness in the upper high situated over northern
Mexico. Convection should continue to build and push eastward
through the mid to late afternoon and cross the Texas/New Mexico
state line shortly before 00Z. Models are in decent agreement with
having the line of storms approaching the I27 corridor before 03Z
with breaks in the line developing along the way. Despite the line
breaking apart, isolated to scattered showers and thunderstorms will
continue to be possible across the FA through much of the night
thanks to a ~35 knot LLJ and ample surface moisture. Some storms
could be strong to severe with wind gusts being the primary hazard
from wet microbursts. Some isolated showers may still be present by
sunrise, mainly over the Rolling Plains, but any showers that remain
should begin to dissipate by late morning. The upper high will build
northwestward tomorrow placing the FA under northwesterly upper
flow. This could allow for another chance at precip tomorrow evening
if convection can develop across eastern New Mexico.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 235 PM CDT Fri Jul 7 2023
An upper level shortwave will track across the forecast area on
Saturday evening. Most models/ensembles indicate the potential for
thunderstorms to develop across portions of the far southern Texas
Panhandle and the northern Rolling Plains. Sunday looks to be more
benign as an upper high builds over northern Mexico and dynamics
look unfavorable for any precipitation. Another shortwave will
propagate through the ridge moving northwest to southeast on Monday
evening, again bringing the possibility of showers and
thunderstorms. The PoPs have been increased from the previous
forecast accounting for most guidance showing a large swath of QPF
over the area. Precipitation chances will diminish mid-to-late week
with the absence of any significant upper features. Triple-digit
temperatures are expected to return by next week as the
aforementioned upper ridge strengthens and synoptic winds will
gradually shift from southeast to southwest.
&&
.AVIATION...
(18Z TAFS)
Issued at 1205 PM CDT Fri Jul 7 2023
Shattered rain showers will continue near LBB and CDS over the
next hour or two before clearing. A line of showers and
thunderstorms is expected to develop along the Texas/New Mexico
state line by mid to late afternoon and push eastward into the
evening. This line may affect PVW and LBB between 00Z and 03Z.
There is some uncertainty on coverage during this time, therefore
VCTS will prevail in the TAF for the time being. There is greater
uncertainty if CDS will be affected. The biggest hazards from any
storms that affect the terminals will be strong winds up to 45
knots and brief heavy rainfall. CIGs may also drop to MVFR within
convection. Otherwise VFR conditions will prevail.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...51
LONG TERM....19
AVIATION...51
Hazardous weather outlook, Jul 7, 1:43 PM CST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
243 PM CDT Fri Jul 7 2023
TXZ021>044-081945-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
243 PM CDT Fri Jul 7 2023
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Scattered thunderstorms are expected to develop near the Texas - New
Mexico state line this afternoon and spread eastward over the South
Plains, Rolling Plains, and far southern Texas Panhandle this
evening. A few storms may become severe with damaging wind gusts up
to 65 mph and up to quarter size hail.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
There is a chance of thunderstorms during the evening/overnight
hours from Saturday through Monday, mainly across the far southern
Texas Panhandle. Monday looks to be the most favorable setup. Main
threats would include large hail and damaging winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
Thunderstorm Wind, Parmer
- When
- July 7, 3:55 PM CST
- Where
- Parmer County, 2 mi NE of Friona
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.651, -102.705
A Texas Tech University West Texas mesonet site near Friona measured a wind gust to 67 mph.
Thunderstorm Wind, Castro
- When
- July 7, 4:25 PM CST to 4:45 PM CST
- Where
- Castro County, 2 mi NE of Dimmitt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.571, -102.295
A Texas Tech University West Texas mesonet site near Dimmitt measured severe wind gusts from 1625 CST through 1645 CST.
Thunderstorm Wind, Lamb
- When
- July 7, 4:35 PM CST to 4:40 PM CST
- Where
- Lamb County, 1 mi NE of Amherst
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.030, -102.408
A Texas Tech University West Texas mesonet site near Amherst measured severe wind gusts from 1635 CST through 1640 CST. A peak wind gust of 62 mph was measured at 1636 CST.
Thunderstorm Wind, Lamb
- When
- July 7, 4:47 PM CST
- Where
- Lamb County, 6 mi S of Olton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.093, -102.130
A Texas Tech University West Texas mesonet site near Olton measured a wind gust of 58 mph.
Thunderstorm Wind, Castro
- When
- July 7, 4:57 PM CST
- Where
- Castro County, 3 mi N of Hart
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.423, -102.120
A Texas Tech University West Texas mesonet site near Hart measured a wind gust of 59 mph.
Thunderstorm Wind, Swisher
- When
- July 7, 5:13 PM CST to 5:32 PM CST
- Where
- Swisher County, 2 mi ENE of Tulia
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.541, -101.737
A Texas Tech University West Texas mesonet site near Tulia measured intermittent wind gusts of 58 mph between 1713 CST and 1732 CST.
Thunderstorm Wind, Hockley
- When
- July 7, 5:26 PM CST to 5:27 PM CST
- Where
- Hockley County, 6 mi SSW of Anton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.740, -102.210
A Texas Tech University West Texas mesonet site near Anton measured severe wind gusts from 1626 CST through 1627 CST. A peak wind gust of 64 mph was measured at 1626 CST.
Thunderstorm Wind, Hale
- When
- July 7, 5:40 PM CST
- Where
- Hale County, 5 mi ENE of Abernathy
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.858, -101.769
A Texas Tech University West Texas mesonet site near Abernathy measured a wind gust of 61 mph.
Thunderstorm Wind, Hockley
- When
- July 7, 5:54 PM CST to 5:55 PM CST
- Where
- Hockley County, 4 mi S of Levelland to Levelland Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 33.522, -102.370
At 1754 CST, a Texas Tech University West Texas mesonet site near Levelland measured a wind gust of 59 mph. The AWOS at the Levelland Municipal Airport measured a wind gust of 64 mph at 1755 CST.
Thunderstorm Wind, Lubbock
- When
- July 7, 6:09 PM CST
- Where
- Lubbock County, 4.08 mi S of Wolfforth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 33.441, -102.018
An off-duty NWS employee estimated wind gusts of 60 mph south of Wolfforth.
Thunderstorm Wind, Garza
- When
- July 7, 7:24 PM CST to 7:27 PM CST
- Where
- Garza County, 1 mi NE of Post
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.190, -101.368
A Texas Tech University West Texas mesonet site near Post measured wind gusts to 59 mph at 1924 CST and 1927 CST.
Thunderstorm Wind, Cochran
- When
- July 7, 9:47 PM CST to 9:51 PM CST
- Where
- Cochran County, 13.61 mi S of Whiteface
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.403, -102.608
A Texas Tech University West Texas mesonet site near Sundown measured severe wind gusts from 2147 CST through 2151 CST. A peak wind gust of 66 mph was measured at 2151 CST.
Thunderstorm Wind, Lubbock
- When
- July 7, 10:42 PM CST to 11:05 PM CST
- Where
- Lubbock County, 6 mi SSW of Wolfforth to 4 mi SE of Lubbock
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.420, -102.060
Several Texas Tech University West Texas mesonet sites in around Lubbock measured severe wind gusts from 2242 CST through 2305 CST. A peak wind gust of 64 mph was measured at the Lubbock 4SE station at 2257 CST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in Oklahoma, July 7, 2023$160,000 · EF1 · 30 events
- Flash Flooding in Vermont, July 7, 2023$450,000 · 6 events
- Damaging Wind and Lightning Strike in North Carolina, July 7, 2023$500,000 · 50 kt wind · 2 events
- Flash Flooding and Hail in Missouri, July 7 to 8, 2023$260,000 · 1 in hail · 6 events
- Wildfire in Washington, July 7 to 31, 2023$300,000 · 1 event
- Hail and Damaging Winds in Vermont, July 7, 2023$117,000 · 1 in hail · 8 events
- Flash Flood and Hail in North Carolina, July 7, 2023$64,000 · 1.25 in hail · 19 events
- Flash Flooding in New York, July 7, 2023$125,000 · 2 events
- Damaging Winds in New York, July 7, 2023$100,000 · 60 kt wind · 4 events
- Damaging Winds in Georgia, July 7 to 8, 2023$100,000 · 55 kt wind · 2 events
- Lightning Strike in Nebraska, July 7, 20236 injured · 1 event
- Flash Flooding and Flooding in New York, July 7, 2023$31,000 · 50 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1104035, 1104037, 1104036, 1104041, 1104042, 1104045, 1104043, 1104048, 1104455, 1104457, 1104458, 1104460, 1104465.